20 Years coping with PAF

As a newbie this is my first post and I am looking forward to some advice and opinions

That may help me. I will try to condense the 20years.

1997 - 2002 had Sotalol and aspirin

2002 - 2008. Had Flecainide as a PIP. ( had 7 or 8 episodes per year)

2008 - 2015 I had 2 x 100mg of Flecainide daily and no episodes of PAF

May 2015 had a cardioversion and was put onto Warfarin ( very bad side effects with other anticoagulants.

Sept 2016 another cardioversion and dose of Flecainide increased to 150 x 20 for 2weeeks and then small dose of digoxin. The problem is I have had 2weeks of the increased Flecainide and do not feel well at all.Shortness of breath,any exertion I have to stand still and deep breath and have water.My BP is all over the place and my pulse is never more than 50, Before I go to bed and first thing in the morning it is anything between 43 and 48. I am having an ECG on Thursday and am supposed to start the Digoxin after the results. To me that does not seem a good idea so will ask the nurse before I take any action . I have had no PAF since the last cardioversion.

Sorry to be so long winded but would appreciate some comments. Jo.

PS I also take Ibersartan for HBP. Vit D, Omega 3, and Magnesiun.

26 Replies

oldestnewest
  • Have you actually seen an electrophysiologist or are you being treated by an ordinary cardiologist? I am surprised that ablation has not been discussed by now as drug treatment does not seem to be working well for you.

    Do go to AF Association main website and read all you can. On the journey of AF one does need to educate oneself and be proactive or risk being side lined.

  • Well said Bob, if you dont ask, I have found you get sidelined

  • Thanks BobD. Yes I am seeing a cardiologist who is also an EP

    Also discussed pace maker and an ablation was the last on the list. jo.

  • quite understand your concern. We can't advise re meds but I think your pulse may be too low for digoxin. I think your cardiologist needs to discuss your present pulse rate and consider whether your medications need adjusting- not something for the nurse to decide I think.

    Others who take Flecanide can advise re its effect on your pulse rate but it controls rhythm so not sure why your pulse is low unless it's your other meds or possible result of ageing on the sinus node ( like me!!)

    I definitely think you need proper appointment with cardiologist or EP if you see one

  • Thank you for your replies. I see an Arrythmia nurse who is an assistant to the cardiologist who is also anEP I can ring her anytime which I will do after the ECG.

    I have the same feelings as youRosyg about the digoxin just needed to hear some one else's view. Thanks for the comments. Jo

  • You must not insist on seeing a cardiologist. Digoxin is dangerous if you have too low a pulse rate!

  • Thanks for your reply, that is my intention can't deal with anymore bad reactions to medication. Jo

  • I think smwdorset means you 'must insist on seeing the cardiologist'.

  • Yes I thought that....had to read it twice!,

  • I too developed a really slow heartbeat on digoxin and felt so unwell. When it was stopped my HR went up to 120 persistently before last ablation. Devil and the deep blue see comes to mind. Keep badgering them until you are sorted.

    Brenda

  • I am very interested in the side effects you ha on the other anticoagulants, as I had several too. Would you mind telling about them?

    Digoxin made my sisters heart rate drop quite a bit, which in her case was good. With you I' d suppost not so good....

  • Had Apixaban first after 2 weeks had water infection and had to have very strong antibiotics and back pain.Dr said wasn't the drug so I gamely carried on but in the end got fed up with going to the loo all the while so stopped and guess what? all symptoms disappeared. So they tried me on Riveroxaban but 2 weeks to the day same thing happened so consequently I stopped immediatly and was OK. I didn't want to try any other NOACS so opted for Warfarin and have been fine.

    Hope that helps. Jo.

  • Yes it does help. I have seen several people here who had probs with the new NOACs. I had liver and kidney and bladder trouble and a lot more. Also better on Marcumar (like Warfarin).

  • I think most people here had ablation option without pacemaker. Maybe you have different needs but if not i would push for real discussion on ablation.

  • Thanks for your response ,

    HR this morning at 7.30 was 50 and 51 at 10am so we shall have to see.

    Jo

  • If you have paroxysmal AF how long are you in AF mode before you go for a cardio version?

  • Hi rothwell, I know immediately if I am in PAF it is nearly always in the early hours of the morning, I get my self ready and then ring 999. For years they just gave me intravenously, Flecainide which put me back in NSR and I was home after a few hours.

    However the last couple of times I had cardioversion.and was still home after a few hours.( twice in 2 years)

    I was told by medical staff to always ring 999 ASAP..Regards Jo.

  • But if you just wait for a few hours does it not go back to normal sinus rhythm as mine does?

  • Hi Rothwell In the first few years I waited and yes it did go back

    Then it took hours and so then my cardio gave me a PIP which worked within an hour.However as the years rolled by it took 2 tabs then 3 and then 4.

    Then I took Flecainide daily as I was getting fed up and had no episodes for 7years so it progresses....

    How long does it take for you to go back to NSR? And how long have you had PAF?.

    We are all different and depending where you live could have different treatment. All I the best. Jo

  • I have had PAF for 3 years. Last Wed. I had an attack which lasted a couple of hours and then on Saturday one which lasted for 4 hours....both stoppefd without medication snd pulse never went above 95. Prior to that had an attack beginning October.... Do you think I should have PIP I.e fleccanide and does this usually work quickly?

  • Yes I do think that you should see a Cardioligist and they probably would prescribe a PIP, but you MUST get professional opinion

    I had PAF for about 5years before I had a PIP which was Flecainide and that did the trick in about an hour. Best of luck Jo.

  • not surprised that you are finding dose of Flecnaide too high and making things uncomfortable anything over 200 mg per day makes me feel pretty wasted as well it may well be time for you to consider an ablation to avoid requiring hi concentrations of pretty toxic drugs

  • Hi dmac4646. Today I have been for an ECG and also rang my Arrythmia nurse and she told me to reduce the Flecainide back down to 200mg. She also said as resting HRate round about 50 digoxin would not be a good idea!!!!!!!!! Watch this space.....Jo

  • Hopefully that helps !

  • Hi Jo, I will just chip in case something helps on my experience with the lifestyle, diet and supplements theme as I know little about drugs having just been on 200mgs/day Flecainide for 32 months with Lone PAF. As you have had AF so long, there may be nothing new.

    You mention Magnesium - 3 things there: a good supplier, the right dose and coupled with CoQ10/possibly other e.g. Taurine & Potassium, as per advice from Naturopath.

    Diet: I have founded reducing gluten, processed foods and sugar helps. Also reduced alcohol and cold carbonated drinks

    Lifestyle: Too many to mention really but all covered on this Forum. I have tried most and would not give up daily walks x2 1 mile, no over vigorous exercise, regular deep breathing in and fully out, Mindfulness prayer and Qigong. Nothing too extreme, just start with a limited amount and see how you feel. Good luck.

  • Hi Orchard worker, Thank you for all your good advice, I took Flecainide 200mg per day for 7 years and was episode free.I had a lone episode 18months ago and they started on trying to alter my meds,dreadful side effects with all NOACS but settled with warfarin. Upped the dose of Flecainide to 300mg /daily and felt dreadful.After a phone call reduced Flecainide back down to 200mg a day, and already feeling better after 2 days.Now awaiting to see results of new ECG to see what's next. I wish they would just leave as it is. Regards Jo

You may also like...